Alert archive / South Dakota / Blizzard Warnings in 2011
Blizzard Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this blizzard warning at Feb 19, 2011, 2:56 PM CST for Mellette County, Todd County, Tripp County, South Dakota. It took effect at Feb 20, 2011, 12:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2011, 2:56 PM CST (20:56 UTC)
- In effect from
- Feb 20, 2011, 12:00 AM CST
- Expired
- Feb 20, 2011, 3:19 PM CST
- In force
- 15 hr
- Issued by
- NWS Rapid City, SD
Counties Mellette County, SD, Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this blizzard warning went out at Feb 19, 11:50 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 19, 11:50 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MST SAT FEB 19 2011
.DISCUSSION...CURRENT SURFACE ANALYSIS HAS FRONTAL BOUNDARY FROM
CENTRAL WY EASTWARD INTO FAR SOUTHERN SD/FAR NORTHERN NEB. UPPER
LEVEL ANALYSIS HAS LOW ALONG THE NORTHERN CA COAST...WITH STRONG
SOUTHWEST FLOW EXTENDING FROM THE SOUTHWEST CONUS INTO THE
NORTHERN ROCKIES. STRONG ENERGY IN THE FLOW IS MOVING ACROSS UT
AND INTO SOUTHERN AND WESTERN WY. SKIES ARE CLOUDY ACROSS THE
PLAINS...WITH SOME SUN ACROSS THE HIGHER BLACK HILLS. SOME
FLURRIES AND LIGHT SNOW ARE SCATTERED ACROSS THE AREA. REGIONAL
RADARS SHOWING HEAVIER SNOW OVER SOUTH CENTRAL WY...LIFTING TO THE
NORTHEAST. THIS SHOULD MOVE INTO NORTHEASTERN WY LATER THIS
AFTERNOON. FOG IS GENERALLY LIFTING AND SHOULD NOT BE AN ISSUE BY
MIDDAY. TEMPS ARE MOSTLY IN THE TEENS ACROSS THE PLAINS...WITH 20S
AND 30S OVER THE BLACK HILLS.
MADE SOME UPDATES TO EXPAND LIGHT SNOW AND FLURRY COVERAGE TO MOST
OF THE AREA THROUGH THE AFTERNOON. ALSO ADDED THE POSSIBILITY OF
PATCHY LIGHT FREEZING DRIZZLE ACROSS SOUTH CENTRAL SD. LOWERED
HIGHS ACROSS MUCH OF THE AREA WITH CLOUD COVER HANGING AROUND MOST
OF THE AREA. HOWEVER...DID RAISE HIGHS OVER THE BLACK HILLS.
FORECAST FOR UPCOMING STORM STILL LOOKS IN GOOD SHAPE AFTER
GLANCING AT 12Z MODELS. ONLY ANTICIPATING MINOR CHANGES TO GOING
FORECAST.
&&
.PREV DISCUSSION... /ISSUED 215 AM MST SAT FEB 19 2011/
DISCUSSION...AT 08Z SFC MAP SHOWS LOW PRESSURE OVER FAR SERN
WYOMING WITH HIGH PRESSURE OVER CENTRAL CANADA. ALOFT...UPPER
TROF DEEPENING OFF PACIFIC COAST WITH FIRST WAVE OF PRECIPITATION
MOVING INTO GREAT BASIN. SKIES ARE PARTLY CLOUDY WITH NORTHEAST
FLOW ACROSS THE REGION...ARCTIC AIR HAS PUSHED INTO ALL BUT THE
HIGHEST ELEVATIONS OF THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA.
EXPECT DRY CONDITIONS THROUGH THIS MORNING WITH AREAS OF FOG
SLOWLY DISSIPATING. UPPER SYSTEM WILL MOVE NORTHEAST ACROSS
ROCKIES TONIGHT AND INTO MINNESOTA BY MONDAY MORNING. MOIST
EASTERLY LOW LEVEL FLOW WILL DEVELOP THIS AFTERNOON SHIFTING TO
A DEEP NORTHEASTERLY FLOW TONIGHT AND NORTHERLY FLOW ON SUNDAY.
BROAD AREA OF ISENTROPIC LIFT WILL DEVELOP LATE TODAY AND CONTINUE
ACROSS AREA THROUGH EARLY SUNDAY.
SNOW WILL DEVELOP THIS AFTERNOON ACROSS NORTHEAST WYOMING AND
QUICKLY SPREAD ACROSS WESTERN SOUTH DAKOTA EARLY THIS EVENING AND
CONTINUE THROUGH SUNDAY AFTERNOON...DIMINISHING SUNDAY EVENING AS
UPPER SYSTEM MOVES EAST. PRECIPITATION MAY START OFF AS A PERIOD
OF FREEZING RAIN OR SLEET OVER SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING BEFORE TURNING OVER TO ALL SNOW. SEVERAL INCHES OF SNOW
ACCUMULATION IS LIKELY IN MOST AREAS BY SUNDAY MORNING.
SNOW TOTALS SHOULD RANGE FROM 6 TO 8 INCHES ACROSS NORTHEAST WY
AND FAR WESTERN SOUTH DAKOTA TO 10 TO 12 INCHES ACROSS CENTRAL
AND SOUTH CENTRAL SOUTH DAKOTA. WILL THUS UPGRADE WINTER STORM
WATCH TO A WARNING OVER ALL AREAS. BRISK NORTHEASTERLY WINDS WILL
DEVELOP ACROSS THE SOUTH DAKOTA PLAINS THIS AFTERNOON AND CONTINUE
THROUGH SUNDAY AFTERNOON...PRODUCING AREAS OF BLOWING SNOW.
AS LOW TRACKS QUICKLY ACROSS EASTERN SD INTO MN. WIND CHILLS WILL
DROP BELOW ZERO ON SUNDAY AS TEMPERATURES REMAIN STEADY OR SLOWLY
DROP THROUGH THE DAY. LOWS SUNDAY NIGHT WILL BE BELOW ZERO AT MANY
LOCATIONS.
HIGH PRESSURE WILL MOVE ACROSS EASTERN DAKOTAS MONDAY/MONDAY NIGHT
WITH RETURN FLOW DEVELOPING ACROSS THE AREA BRINGING DRY WEATHER
AND MODERATING TEMPERATURES. HIGHS SHOULD PUSH INTO 20S ACROSS NERN
WYOMING/BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA. MONDAY NIGHT WILL
BE A BIT WARMER WITH MOST AREAS IN SINGLE DIGITS ABOVE ZERO.
EXTENDED...UPPER AIR PATTERN WILL TRANSITION TO MORE CYCLONIC FLOW
FOR THE LONG TERM AS THE WEATHER BECOMES UNSETTLED FOR THE SECOND
HALF OF THE WEEK. AFTER A DRY AND MILD DAY TUESDAY...A LOW AMPLITUDE
TROUGH WILL DEVELOP ACROSS THE REGION AS A COLD FRONT CROSSES THE
AREA WEDNESDAY. ARCTIC AIR WILL FILTER INTO THE AREA WITH 850MB
TEMPS OF 15 TO 20 BELOW...WHICH WILL RESULT IN LOWS WELL BELOW ZERO
AND HIGHS IN THE SINGLE DIGITS THURSDAY AND FRIDAY. MODELS ARE
INDICATED A DEEPENING TROUGH ACROSS THE WESTERN CONUS WITH THE
DEVELOPMENT OF A STRONG SURFACE LOW ACROSS THE CENTRAL HIGH PLAINS.
THIS COULD BRING ANOTHER ROUND OF SNOW TO THE AREA FOR THE END OF
THE WORK WEEK.
.AVIATION...MVFR/IFR CIGS WILL CONTINUE ACROSS THE AREA TODAY. IFR
CIGS ALONG THE BLACK HILLS AREA WILL BRIEFLY IMPROVE TO MVFR BY
LATE MORNING. CIGS AND VSBY WILL DROP BACK DOWN TO IFR LATE TODAY
OR THIS EVENING AS SNOW DEVELOPS ACROSS THE AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO
11 PM MST /MIDNIGHT CST/ SUNDAY FOR BENNETT-BUTTE-CENTRAL
BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-
HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-
SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-ZIEBACH.
WY...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY
FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS.
&&Hazardous weather outlook, Feb 19, 6:45 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 545 AM MST SAT FEB 19 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 545 AM MST (645 AM CST) SAT FEB 19 2011 ...WINTER STORM WARNING TONIGHT AND SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING STORM SYSTEM WILL BRING SNOW TO THE AREA BY EARLY THIS EVENING WITH THE SNOW CONTINUING THROUGH THE NIGHT. A PERIOD OF FREEZING RAIN OR SLEET IS POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA TONIGHT. SNOW WILL BECOME HEAVY LATE TONIGHT. BRISK NORTHERLY WINDS WILL PRODUCE AREAS OF BLOWING SNOW ACROSS MOST OF THE SOUTH DAKOTA PLAINS LATE TONIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE LIKELY BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW...HEAVY AT TIMES WILL CONTINUE THROUGH SUNDAY AFTERNOON AND THEN DIMINISH SUNDAY EVENING. BRISK NORTHERLY WINDS WILL PRODUCE AREAS OF BLOWING SNOW ACROSS THE SOUTH DAKOTA PLAINS. ADDITIONAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE LIKELY BY EARLY SUNDAY EVENING. THERE IS A CHANCE OF SNOW ON THURSDAY AND FRIDAY AS ANOTHER SURGE OF ARCTIC AIR IS EXPECTED TO MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:35 AM CST | Winter Storm Warning | UNR | Bennett, Butte, Custer, Fall River, Haakon, Harding and 10 more | 44 hr |
Nearby
Blizzard Warnings in South Dakota, 2011Every blizzard warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.